Causes of Floppy Iris Syndrome
Oral intake of tamsulosin prior to cataract surgery is one of the significant risk factor associated with floppy iris syndrome.
Floppy iris syndrome is a complication during cataract surgery that commonly affects those individuals who have taken oral tamsulosin, especially for benign prostatic hyperplasia.
Benign prostatic enlargement commonly affects elderly males resulting in a problem with urination. The prostate, bladder neck and urethra have some receptors (sites on which certain drugs act) called alpha 1 receptors. Blocking these receptors with alpha 1 antagonists helps to relieve the symptoms of benign prostatic enlargement and therefore these drugs are used for the purpose. However, the iris of the eye also has the same receptors. Therefore, as a side effect of these drugs, these receptors also get blocked when the drugs are taken orally. Thus, a person who takes an alpha 1 antagonist and undergoes cataract surgery may experience the ill effects of the drug on the eye, resulting in floppy iris syndrome.
Thus, floppy iris syndrome is caused by alpha 1 receptor antagonists like tamsulosin, terazosin, doxazosin, alfuzosin, prazosin and indoramine. In addition, there are other drugs which have additional alpha blocking properties and therefore are also associated with IFIS. These include:
- Beta blockers such as labetalol
- Antipsychotics such as chlorpromazine, zuclopentixole or risperidone.
- Antidepressants such as mianserin
Other drugs that have been associated with floppy iris syndrome are:
- 5-alpha reductase inhibitors such as finasteride, dutasteride
- Dietary supplements or health food products such as saw palmetto
Help in Early identification of Diabetic Retinopathy
- J González Martín-Moro, F. Munoz Negrete, I. Lozano Escobar, Y. Fernández Miguel. Intraoperative floppy-iris syndrome. Arch Soc Esp Oftalmol 2013;8 8(2):64–76
- Chang DF et al. ASCRS White Paper: Clinical review of intraoperative floppy-iris syndrome. J Cataract Refract Surg 2008; 34:2153–2162